Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 4, 2023, 6:17 PM PST for Monterey County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2023, 6:17 PM PST (02:17 UTC)
- Expired
- Jan 4, 2023, 9:21 PM PST
- In force
- 3 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 111 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
770
WGUS56 KMTR 050217
FFWMTR
CAC053-050815-
/O.NEW.KMTR.FF.W.0002.230105T0217Z-230105T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
617 PM PST Wed Jan 4 2023
The National Weather Service in San Francisco has issued a
* Flash Flood Warning for...
The Colorado and Dolan burn area in...
Southwestern Monterey County in central California...
* Until 1215 AM PST.
* At 617 PM PST, Doppler radar indicated heavy rain over the
Colorado and Dolan Burn Area. Between 0.25 and 0.5 inch of rain
has fallen. The expected rainfall rate is 0.5 to 1.25 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn area will result in debris flow
moving through the Colorado and Dolan burn areas. The debris flow
can consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding in and around the Colorado and Dolan
Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Colorado and Dolan Burn Area.
* Some locations that will experience flash flooding include...
The Colorado and Dolan burn scars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Colorado and Dolan Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3644 12192 3647 12183 3616 12139 3590 12115
3586 12141 3588 12145 3600 12150 3603 12158
3607 12159 3615 12167 3620 12173 3620 12172
3625 12184 3628 12185 3631 12190 3634 12189
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1.25 INCHES IN 1 HOUR
$$
SPM1 follow-up statement
353
WGUS76 KMTR 050521
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
921 PM PST Wed Jan 4 2023
CAC053-050531-
/O.CAN.KMTR.FF.W.0002.000000T0000Z-230105T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
921 PM PST Wed Jan 4 2023
...FLASH FLOOD WARNING FOR THE COLORADO AND DOLAN BURN AREA IS
CANCELLED FOR SOUTHWESTERN MONTEREY COUNTY...
The heavy rain has ended. However dangerous conditions remain and a
Flood Warning continues for the area. The threat for landslides will
also persist given saturated soils. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until 400 PM PST Thursday for
portions of central California and northern California.
LAT...LON 3644 12192 3647 12183 3616 12139 3590 12115
3586 12141 3588 12145 3600 12150 3603 12158
3607 12159 3615 12167 3620 12173 3620 12172
3625 12184 3628 12185 3631 12190 3634 12189
$$
SPMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:59 PM PST, 2 hours 18 minutes earlier.
Area forecast discussion, Jan 4, 3:59 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
359 PM PST Wed Jan 4 2023
.SYNOPSIS...Warm front passed through this morning with much
stronger cold front now fast approaching. Areas of flooding and
possibly damaging winds continue to be expected late this
afternoon and tonight as it moves through. It's then quickly
followed later tonight and Thursday by locally heavy showers and
possible thunderstorms in association with the trailing upper
level trough. Friday looks to be a bit of a break day, but then
subsequent weather systems are projected to bring additional
precipitation and periods of stronger winds this weekend and next
week.
&&
.DISCUSSION...As of 03:20 PM PST Wednesday...Very active weather
situation with a lot going on. For context, this is the 3rd
significant storm system in a remarkable sequence that looks to
continue on this weekend and next week. The first was December
26-27 and the second this past New Year's Weekend. Precipitation
totals from these two systems have exceeded 1/2 foot even at lower
elevation locations (6.76 inches at SFO Dec 26 - Jan 2 for
example), while wetter portions of the coastal slopes received
more than 1 foot (16.7 inches at the Ben Lomond RAWS site for
example for the same 8 day period). So needless to say, the soils
are saturated enhancing runoff and increasing the risk of shallow
landslides, especially during intervals of heavier precipitation.
Latest satellite imagery shows a complex structure to the inner
portion of the cyclone itself, now centered about 625 miles WNW
of San Francisco. The associated warm front and precip band out
ahead moved through our area this morning. Rainfall amounts ranged
from as much as about 1.4 inches wettest spots in the North Bay
coastal slopes and Santa Cruz Mountains, to generally a few tenths
of an inch around SF Bay and just a couple of hundredths of an
inch at KSJC, KMRY and other drier locations. Winds got quite
strong out of the SE over the peaks and ridges as well as in the
favorably aligned coastal stretches and valleys. KSNS for example
reported a peak gust of 58 mph right around noon.
Just with the present system, we have two significant rounds of
rain and wind to come. The first, with the cold front, will be
moving through late this afternoon and evening. Expect a several
hour long period of accompanying moderate to heavy rain and strong
and gusty winds. This is when risks of flooding and possible damaging
gusts resulting in downed trees and power outages will really
start to ramp up. Will also then need to closely monitor radar as
frontal structure looks to be in the form of a NCFR and thus
can't rule out the possibility of some local spin-ups. And then
the trailing upper level trough will quickly approach tonight and
move in late tonight and Thursday along with more rainfall,
locally gusty winds and also a chance of thunderstorms. Both a
High Wind Warning and Flood Watch are in effect for the entire
CWA, the first through 10 am Thursday morning and the latter
through Thursday afternoon.
A number of additional near-term concerns of note: Dangerously
high surf is expected along the coast Thursday and Thursday night
and a High Surf Warning is in effect. The combination of the high
tide Thursday plus an additional 1 to 1.5 foot increase in water
levels from the storm system may result in minor coastal flooding
along the lines of what typically happens during King Tide events,
primarily the bayshore of San Francisco, Marin and Sonoma
counties. Therefore have a Coastal Flood Advisory in effect from 6
am to 1 pm Thursday. Will have to monitor for possibility of rain
rates reaching debris flow triggering thresholds in our burn scar
areas. And given widespread saturation of the soil column that
now exists, shallow landslides are a possibility during periods
of heavier rain anywhere more prone to such occurrences.
Thursday night and Friday look to be a bit of a break, with just a
chance of some lingering showers. But but by later in the day
Friday, the next significant weather system looks to move in to
the North Bay, with rain districtwide over the weekend.
In the extended, ECMWF, GFS and Canadian model ensembles are all
in good agreement in the storm track remaining active and focused
on our area with additional Pacific weather systems moving
through and bringing more rounds of rain and wind.
&&
.AVIATION...As of 3:59 PM Wednesday...For the 00Z TAFs. A frontal
band with heavy wind and rain along the coastal North Bay to the
south along the immediate coastline is advancing eastward, with
strong surface to lower level winds coupled. Damaging winds with
frontal band as it moves through early this evening. Strong low
level wind shear through late afternoon and evening. Primary deep
low center approx 500 miles to the northwest of the Bay Area
however after a strong frontal passage this evening additional
upper level troughing late tonight and Thursday will keep showers
going across the forecast area. Relatively less wind late tonight
and Thursday morning with gradually decreasing lower level wind
shear beginning after midnight tonight.
Vicinity of SFO...Very strong E-SE winds at the surface and aloft
leading up to and around the time of frontal passage during mid
evening. Not a classic cold frontal passage with wind shift to the
west; thermal cooling behind the front is not very strong, thus
southeast winds continuing at least tonight and Thursday morning.
IFR developing in heavy rain and wind especially 00z-04z this
evening. Otherwise MVFR during the period.
SFO Bridge Approach... Similar to SFO.
Monterey Bay...Strong to very strong E-SE winds at the surface and
aloft leading up to and around the time of frontal passage during
mid to late evening. Not a classic cold frontal passage rather
winds will remain primarily from the SE overnight and Thursday.
IFR developing in heavy rain and wind especially 01z-05z this
evening, otherwise VFR-MVFR during the period.
&&
.MARINE...As of 02:37 PM PST Wednesday...An cold front coming
into the outer waters, and progressing east towards the coast,
brings gales, intense rain, and a chance of thunderstorms late
this afternoon and tonight. Hazardous westerly swell builds behind
the cold front and peaks at 20 to 25 feet, continuing through the
end of the week with large westerly swells and another storm
system this weekend.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
High Wind Warning...CAZ006-502>506-508>510-512>518-528>530
GLW...SF Bay until 3 AM
GLW...Mry Bay until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: Blier
AVIATION: Canepa
MARINE: Dial
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Jan 4, 5:44 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
544 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM NON-TSTM WND DMG 2 WSW ORINDA 37.87N 122.21W
01/04/2023 CONTRA COSTA CA LAW ENFORCEMENT
TREE DOWN.
&&
BKMLocal storm report, Jan 4, 5:45 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
545 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM NON-TSTM WND DMG 9 SW PORTOLA VALLEY 37.27N 122.31W
01/04/2023 SAN MATEO CA LAW ENFORCEMENT
TREE ACROSS RDWY.
&&
BKMLocal storm report, Jan 4, 5:46 PM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
546 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM NON-TSTM WND DMG 1 SSE BRISBANE 37.67N 122.39W
01/04/2023 SAN MATEO CA PUBLIC
TREE DOWN.
&&
BKMLocal storm report, Jan 4, 5:57 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
557 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLOOD 4 ENE LIVERMORE 37.72N 121.70W
01/04/2023 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Jan 4, 5:58 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
558 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLOOD 3 W UNION CITY 37.61N 122.06W
01/04/2023 ALAMEDA CA LAW ENFORCEMENT
ROADWAY FLOODING.
&&
BKMLocal storm report, Jan 4, 6:00 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND DMG SCOTTS VALLEY 37.06N 122.00W
01/04/2023 SANTA CRUZ CA LAW ENFORCEMENT
DOWNED TREE.
&&
BKMThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:01 PM PST | Special Weather Statement | MTR | Contra Costa, Marin, Napa, San Mateo, Sonoma | 74 min |
| Jan 4, 4:32 PM PST | Areal Flood Warning | MTR | Contra Costa, Marin, Napa, City and County of San Francisco, Sonoma | 10 hr |
| Jan 4, 4:38 PM PST | Areal Flood Warning | MTR | City and County of San Francisco, San Mateo | 9 hr |
| Jan 4, 4:54 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more | 42 min |
| Jan 4, 5:23 PM PST | Special Weather Statement | MTR | Monterey, San Mateo, Santa Cruz | 67 min |
| Jan 4, 5:36 PM PST | Areal Flood Warning | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more | 9 hr |
| Jan 4, 5:41 PM PST | Areal Flood Warning | MTR | Monterey, San Benito, Santa Clara | 6 hr |
| Jan 4, 6:05 PM PST | Flash Flood Warning | MTR | San Benito | 2 hr |
| Jan 4, 6:29 PM PST | Areal Flood Warning | MTR | Monterey, San Benito, Santa Clara | 6 hr |
| Jan 4, 7:08 PM PST | Areal Flood Warning | MTR | Monterey, San Benito | 6 hr |
| Jan 4, 8:07 PM PST | Flash Flood Warning | MTR | San Benito | 15 hr |
| Jan 4, 8:23 PM PST | Special Weather Statement | MTR | Marin | 37 min |
| Jan 4, 8:40 PM PST | Special Weather Statement | MTR | San Mateo | 35 min |
| Jan 4, 8:42 PM PST | Severe Thunderstorm Warning | MTR | Marin | 18 min |
| Jan 4, 9:39 PM PST | Special Marine Warning | MTR | 48 min | |
| Jan 4, 9:56 PM PST | Special Weather Statement | MTR | San Mateo | 34 min |
| Jan 4, 9:58 PM PST | Special Marine Warning | MTR | 47 min | |
| Jan 4, 10:26 PM PST | Special Weather Statement | MTR | Contra Costa | 34 min |
| Jan 4, 11:44 PM PST | Special Weather Statement | MTR | San Mateo | 31 min |
| Jan 5, 2:06 AM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more | 8 hr |
| Jan 5, 2:44 AM PST | Areal Flood Warning | MTR | Sonoma | 10 hr |
| Jan 5, 2:55 AM PST | Small Craft Advisory | MTR | 4 days | |
| Jan 5, 6:08 AM PST | Special Weather Statement | MTR | Monterey | 22 min |
| Jan 5, 8:56 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz | 6 hr |
| Jan 5, 9:23 AM PST | Areal Flood Warning | MTR | Monterey | 23 hr |
| Jan 5, 9:41 AM PST | Areal Flood Warning | MTR | Monterey | 21 hr |
| Jan 5, 10:17 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 5 hr |
| Jan 5, 10:29 AM PST | Coastal Flood Warning | MTR | Marin, Monterey, Napa, City and County of San Francisco, San Mateo, Santa Cruz and 1 more | 6 hr |
| Jan 5, 10:38 AM PST | Areal Flood Warning | MTR | Alameda, Contra Costa | 8 hr |
| Jan 5, 12:51 PM PST | Areal Flood Warning | MTR | Marin, Sonoma | 4 hr |
| Jan 5, 2:32 PM PST | Gale Warning | MTR | 60 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.